Alert archive / Texas / Flash Flood Warnings in 2003
Flash Flood Warning 1, NWS Amarillo, TX
NWS Amarillo, TX issued this flash flood warning at Jun 3, 2003, 12:45 AM CDT for Randall County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 3, 2003, 12:45 AM CDT (05:45 UTC)
- Expired
- Jun 3, 2003, 4:45 AM CDT
- In force
- 4 hr
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
County Randall County, TX
The radar
The Amarillo radar (KAMA), 28 km from the middle of the area, began a volume at 05:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 5.8 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 127 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 2378 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KAMA 030547 FFWAMA TXC381-030945- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE AMARILLO TX 1245 AM CDT TUE JUN 3 2003 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * FLASH FLOOD WARNING FOR... RANDALL COUNTY IN THE PANHANDLE OF TEXAS THIS INCLUDES THE CITY OF CANYON * UNTIL 445 AM CDT * AT 1242 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL OVER MUCH OF RANDALL COUNTY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUFFALO LAKE...LAKE TANGLEWOOD AND PALO DURO CANYON BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE FLOOD DANGERS. RAPIDLY RISING WATER CAN QUICKLY MAKE LOW WATER CROSSINGS IMPASSABLE. CAMPERS...HIKERS AND MOTORISTS SHOULD SEEK HIGHER GROUND NOW LAT...LON 3518 10164 3518 10216 3476 10217 3476 10164 $$
2 follow-up statements
000 WGUS74 KAMA 030627 FFSAMA TXC381-030945- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 125 AM CDT TUE JUN 3 2003 ...A FLASH FLOOD WARNING CONTINUES FOR RANDALL COUNTY UNTIL 445 AM CDT... AT 125 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE VERY HEAVY RAINFALL 8 MILES SOUTH OF CANYON. THE STORM PRODUCING HEAVY RAINFALL WAS MOVING SOUTHEAST AT 40 MPH. RADAR INDICATES THAT RAINFALL RATES OF 4 INCHES AN HOUR WERE OCCURRING OVER SOUTHEAST RANDALL COUNTY. ONE TO TWO INCHES OF RAIN HAS ALREADY FALLEN ACROSS THE CITY OF CANYON. FLASH FLOODING IS LIKELY IN THE CITY OF CANYON...IN PALO DURO CANYON STATE PARK AND IN CETA CANYON CHURCH CAMP. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE FLOOD DANGERS. RAPIDLY RISING WATER CAN QUICKLY MAKE LOW WATER CROSSINGS IMPASSABLE. CAMPERS...HIKERS AND MOTORISTS SHOULD SEEK HIGHER GROUND NOW LAT...LON 3515 10166 3516 10214 3478 10214 3476 10165 $$ GOEHRING
000 WGUS74 KAMA 030701 FFSAMA TXC381-030945- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 200 AM CDT TUE JUN 3 2003 ...A FLASH FLOOD WARNING CONTINUES FOR RANDALL COUNTY UNTIL 445 AM CDT... NATIONAL WEATHER SERVICE RADAR INDICATES THAT THE HEAVY RAIN PRODUCING THUNDERSTORMS HAVE MOVED OUT OF THE COUNTY. RAINFALL AMOUNTS OF ONE TO TWO INCHES WERE COMMON ACROSS WESTERN AND SOUTHERN PARTS OF THE COUNTY. ALTHOUGH THE HEAVY RAINFALL HAS COME TO AN END...FLOODING OF LOW LYING AND POOR DRAINAGE AREAS WILL CONTINUE. LOW WATER CROSSINGS IN PALO DURO CANYON STATE PARK WILL LIKELY BE FLOODED. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE FLOOD DANGERS. RAPIDLY RISING WATER CAN QUICKLY MAKE LOW WATER CROSSINGS IMPASSABLE. CAMPERS...HIKERS AND MOTORISTS SHOULD SEEK HIGHER GROUND NOW LAT...LON 3516 10167 3516 10214 3477 10215 3477 10166 $$ GOEHRING
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 2:40 PM CDT, 10 hours 5 minutes earlier.
Area forecast discussion, Jun 2, 2:40 PM CDT, 10 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 240 PM CDT MON JUN 02 2003 WX MUCH QUIETER TODAY COMPARED TO PREVIOUS 24 HRS THANKS TO COMBINATION OF RAIN COOLED AIR AND DOWNARD MOTION ASSOCIATED WITH SHORTWAVE TROF WHICH EXITED THE AREA EARLIER THIS MORNING. STORMS TAKING LONGER TO GET GOING OVER MOUNTAINS OF ERN CO AND ERN NM... BUT EXPECT THIS WILL CHANGE AS THE NEXT IN A SERIES OF MINOR SHORTWAVE TROFS EMBEDDED IN THE NW FLOW ALOFT HEADS SEWD TOWARDS AND THRU THE SRN HIGH PLAINS LATER THIS EVENING AND TONIGHT. HAVE SLIGHTLY HIGHER CHC POPS NRN SECTIONS DUE TO FCST TRAJECTORY OF SHORTWAVE TROF OVERNIGHT. MODELS ALSO SUGGEST AXIS OF HEAVIEST RAINS MAY BE NERN QUAD OF FCST AREA AS WELL...AND THIS SEEMS REASONABLE BASED ON ABOVE. THE PERSISTENT NW FLOW PATTERN IS FCST TO CONTINUE THRU AT LEAST THU WITH GREATEST CHCS FOR PRECIP OCCURRING DURING THE NIGHTTIME PERIODS AND RELATIVE LULLS DURG THE DAYS. ANOTHER SHORTWAVE TROF SHOULD DRIVE SEWD LATER TUE EVENING AND THEN AGAIN WED NIGHT. IT APPEARS A FAIRLY DECENT COLD FRONT SHOULD PUSH THRU THE AREA THU EVENING WITH A REASONABLE CHC FOR PRECIP THEN AS WELL...WITH PERHAPS SLIGHTLY DRIER AIR MOVING IN BEHIND FOR FRI AND SAT...SO SLGT CHC POPS LOOK FINE AT THIS TIME. HAVE OPTED TO RETAIN DRY WX FOR SUN AND MON AS FLOW MAY BECOME A BIT MORE WESTERLY OR SWRLY AND NOT AS FAVORABLE FOR STEERING STORMS OFF MOUNTAINS. HOWEVER...WILL COMMENT THAT MEDIUM RANGE MODELS HAVE SOME DISAGREEMENT ON THE PATTERN DURG EXTENDED PERIODS. HAVE GONE WITH A BLEND OF THE ECMWF/UKMET/GFS ENSEMBLE FOR NOW. TEMPS A STRONG FUNCTION OF CLOUD COVER AND PRECIP BUT SHOULD GENERALLY BE NEAR OR BELOW NORMAL MUCH OF THIS WEEK. PRELIM NUMBERS FOLLOW...SUBJECT TO MINOR LAST MINUTE ADJUSTMENTS. FCSTID = 02 AMARILLO 57 82 57 75 / 30 20 40 30 BEAVER 58 80 59 77 / 40 20 40 30 BOISE CITY 55 79 55 74 / 40 20 40 30 BORGER 58 82 58 76 / 30 20 40 30 BOYS RANCH 57 82 56 76 / 30 20 40 30 CANYON 58 82 56 76 / 30 20 40 30 CLARENDON 61 83 59 77 / 30 20 40 30 DALHART 55 81 55 75 / 40 20 40 30 GUYMON 57 80 58 76 / 40 20 40 30 HEREFORD 58 82 55 76 / 30 20 40 30 LIPSCOMB 60 81 59 78 / 40 20 40 30 PAMPA 59 82 58 77 / 30 20 40 30 SHAMROCK 61 83 59 79 / 30 20 40 30 WELLINGTON 61 83 60 79 / 30 20 40 30 .AMA... TX...NONE. OK...NONE. ANDRADE
Hazardous weather outlook, Jun 2, 1:00 PM CDT, 11 hours 45 minutes before
OKZ001>003-TXZ001>020-031100- TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT MON JUN 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE LATE AFTERNOON AND EVENING HOURS. THE THUNDERSTORMS ARE EXPECTED TO STAY BELOW SEVERE LEVELS...THEREFORE...NO HAZARDOUS WEATHER EXPECTED. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AND AGAIN WEDNESDAY ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREATS. LOCALLY HEAVY RAINFALL WILL ALSO BE A POSSIBILITY ON TUESDAY AND WEDNESDAY... ESPECIALLY OVER THE EASTERN HALF OF THE TEXAS AND OKLAHOMA PANHANDLES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TUESDAY AND WEDNESDAY. FOX
In the hours before
Local storm report, Jun 2, 8:34 PM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
0834 PM CDT MON JUN 02 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0825 PM 13 S TEXLINE TX 1.75 IN HAIL
06/02/03 DALLAM PUBLIC REPORT
WINGENROTHThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 8:06 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley | 84 min |
| Jun 2, 9:31 PM CDT | Severe Thunderstorm Warning | AMA | Hartley | 44 min |
| Jun 3, 6:19 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith | 56 min |
Nearby
Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.